Pennsylvania, 2003

Flash Flood in Pennsylvania, July 8, 2003

July 8, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 8, 3:05 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 8, 3:05 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 AM EDT TUE JUL 8 2003

PER LATEST RADAR DATA, COUPLED WITH RUC, ETA, GFS, THUNDERSTORM
COMPLEXES WILL CONTINUE TO MOVE ACROSS THE UPPER OHIO VALLEY THE NEXT
FEW DAYS. IN THE SHORT TERM, THERE IS A CURRENT COMPLEX AFFECTING THE
AREA THIS MORNING, ANOTHER COMPLEX IS LIKELY TONIGHT, AND THURSDAY
NIGHT. ...GIORDANO

.PBZ...
MD...FLOOD WATCH TODAY AND TONIGHT.
OH...FLOOD WATCH TODAY AND TONIGHT.
     SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.
PA...FLOOD WATCH TODAY AND TONIGHT.
     SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.
WV...FLOOD WATCH TODAY AND TONIGHT.
     SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.
Hazardous weather outlook, Jul 8, 4:18 AM EST, 2 hours 57 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO POSE
SEVERAL HAZARDS TODAY AND TONIGHT. THUNDERSTORM WINDS CAN GO OVER 60
MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE
PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS
THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING
ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO CONTINUE
TO POSE A THREAT OF HAZARDOUS WEATHER INTO AT LEAST THURSDAY, IF NOT
FRIDAY. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL
CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD
TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN
LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR
DRAINAGE AREAS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Special weather statement, Jul 8, 5:56 AM EST, 1 hour 19 minutes before
MDZ001-PAZ009-015-016-022-023-030-032-WVZ023-041-081215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
656 AM EDT TUE JUL 8 2003

...SEVERE THUNDERSTORM WATCH AND FLOOD WATCH UPDATE...

NATIONAL WEATHER SERVICE PITTSBURGH SAYS THE LINE OF STRONG TO SEVERE
THUNDERSTORMS WILL BE CROSSING NORTHERN WEST VIRGINIA MOUNTAINS AND
WESTERN PENNSYLVANIA DURING THE MORNING COMMUTER RUSH. THE STORMS WILL
CROSS INTERSTATE 79 BY 7:30, AND MOVE PAST BROOKVILLE, INDIANA,
GREENSBURG, AND CONNELLSVILLE, IN PENNSYLVANIA, AND INTO THE LAUREL
HIGHLANDS, BY 8:30 AM. THE STORMS WILL HAVE PASSED THROUGH KINGWOOD AND
PARSONS, IN THE WEST VIRGINIA MOUNTAINS, AND OAKLAND, MARYLAND, BY 9:00
AM.

THERE CAN BE DAMAGING WIND GUSTS, LARGE HAIL, CONTINUOUS LIGHTNING, AND
BLINDING RAIN. LOCATIONS GETTING MORE THAN 1.5 INCHES OF RAIN CAN GET
FLOODING, PARTICULARLY IN LOW LYING AREAS  HARD HIT FROM HEAVY RAIN
EARLIER THIS MORNING.

WHEN THUNDERSTORMS THREATEN, GO INSIDE A STURDY BUILDING. FOR BLINDING
RAIN, PULL OVER UNTIL YOU CAN SEE. ALSO, NEVER DRIVE THROUGH FLOOD
WATERS.
Local storm report, Jul 8, 6:07 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
707 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0622 AM    ROGERS                    OH   WIND DAMAGE
07/08/03   COLUMBIANA                     TREES DOWN. REPORTED BY
                                          PUBLIC

0620 AM    BEAVER FALLS              PA   WIND DAMAGE
07/08/03   BEAVER                         LARGE BRANCHES DOWN.
                                          REPORTED BY PUBLIC

0600 AM    NEW PHILADELPHIA          OH   WIND DAMAGE
07/08/03   TUSCARAWAS                     TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0620 AM    MOUNT EPHRAIM             OHIO   WIND DAMAGE
07/08/03   NOBLE                          TREES DOWN. REPORTED BY
                                          PUBLIC

0655 AM    PORTERSVILLE              PA   WIND DAMAGE
07/08/03   BUTLER                         TREE DOWN. REPORTED BY
                                          PUBLIC

0600 AM    HOMEWORTH                 OH   WIND DAMAGE
07/08/03   COLUMBIANA                     TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0600 AM    MINERVA                   OH   WIND DAMAGE
07/08/03   CARROLL                        TREE DOWN. REPORTED BY LAW
                                          ENFORCEMENT

0600 AM    ZANESVILLE                OHIO   WIND DAMAGE
07/08/03   MUSKINGUM                      TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0600 AM    ADAMSVILLE                OH   WIND DAMAGE
07/08/03   MUSKINGUM                      POWER LINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT

0600 AM    DRESDEN                   OH   WIND DAMAGE
07/08/03   MUSKINGUM                      TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, Jul 8, 6:21 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
721 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0704 AM    MORGANTOWN                WV   FLASH FLOODS
07/08/03   MONONGALIA                     ROAD FLOODING. REPORTED BY
                                          PUBLIC

0647 PM    BUTLER                    PA   .75 INCH HAIL
07/08/03   BUTLER                         REPORTED BY
PUBLIC

0642 AM    SALEM                     OH   WIND DAMAGE
07/08/03   COLUMBIANA                     TREES DOWN. REPORTED BY
                                          PUBLIC
Local storm report, Jul 8, 6:42 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
742 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0728 AM    PITTSBURGH                PA   WIND DAMAGE
07/08/03   ALLEGHENY                      BUILDING DAMAGED. REPORTED
                                          BY PUBLIC

0645 AM    GROVE CITY                PA   WIND DAMAGE
07/08/03   MERCER                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0700 AM    LEWISVILLE                OHIO   WIND DAMAGE
07/08/03   MONROE                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0700 AM    ELLWOOD  CITY             PA   WIND DAMAGE
07/08/03   LAWRENCE                       TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT

0700 AM    LISBON                    OH   FLASH FLOODS
07/08/03   COLUMBIANA                     STREAM FLOODING. REPORTED
                                          BY EMERGENCY MANAGEMENT

0701 AM    CARNEGIE                  PA   .88 INCH HAIL
07/08/03   ALLEGHENY                      REPORTED BY
PUBLIC

0703 AM    GROVE CITY                PA   WIND DAMAGE
07/08/03   MERCER                         LARGE BRANCHES DOWN.
                                          REPORTED BY PUBLIC
Special weather statement, Jul 8, 6:48 AM EST, 27 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080815-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
748 AM EDT TUE JUL 8 2003

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

FOR NOW, ALL THE THUNDERSTORMS HAVE DECREASED BELOW SEVERE LIMITS.
Local storm report, Jul 8, 7:09 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
809 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0751 AM    GIBSONIA                  PA   WIND DAMAGE
07/08/03   ALLEGHENY                      LARGE BRANCHES DOWN.
                                          REPORTED BY PUBLIC

0700 AM    WEIRTON                   WV   FLASH FLOODS
07/08/03   HANCOCK                        FLOODING KINGS CREEK.
                                          REPORTED BY LAW ENFORCEMENT

0700 AM    CHESTER                   WV   WIND DAMAGE
07/08/03   HANCOCK                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0700 AM    WEIRTON                   WV   WIND DAMAGE
07/08/03   HANCOCK                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0650 AM    COLLIERS                  WV   WIND DAMAGE
07/08/03   BROOKE                         TREE DOWN. REPORTED BY LAW
                                          ENFORCEMENT

0700 AM    WASHINGTON                PA   WIND DAMAGE
07/08/03   WASHINGTON                     TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0700 AM    FREDERICKSTOWN            PA   WIND DAMAGE
07/08/03   WASHINGTON                     TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0756 AM    KINGWOOD                  WV   FLASH FLOODS
07/08/03   PRESTON                        STREAM FLOODING. REPORTED
                                          BY LAW ENFORCEMENT

The radar

The Pittsburgh radar (KPBZ), 75 km away, was scanning. The volume nearest the first event began at 12:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Greene

When
July 8, 7:15 AM EST to 7:45 AM EST
Where
Greene County, Carmichaels
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
39.854, -80.223 (the zone’s center; the record gives no point)

Streams flooded in Bobtown and Carmichaels. The asphalt on Robena Rd in Monongahela Twp was washed away by flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369959.